It is generally not safe to drain a pocket of pus unless the procedure is being performed by a health care professional, since self-treating it by draining it or trying to express its contents can lead to scarring and cause a systemic infection. Pus, which forms in response to a bacterial infection, can be white or yellow, and it sometimes can contain small amounts of blood.
A pocket of pus can form as a result of a tooth abscess, an infected hair follicle, or as the result of acne. In addition, it sometimes forms on a tonsil, which typically indicates an infection. These appear as small white bumps or pockets, which can cause painful swallowing. When a pocket of pus is found on a tonsil, it is usually accompanied by tonsil swelling, redness, and pain, which are signs of tonsillitis.
People who experience pockets of pus in their mouths often have other symptoms such as bad breath, pain, and redness around the area. In addition, other symptoms can include earache, fever, chills, fatigue, and muscle pain. Like pus pockets in other areas of the body, oral pus pockets should not be disturbed with fingers or other objects because of the risk of spreading the infection.
Treatment for a pocket of pus usually involves oral antibiotics, topical antibiotic ointment, or a combination of both. If the pus manifestation appears on the skin, the doctor may recommend the applications of warm compresses to the area. Warm compresses are soothing and can relieve inflammation, as well as reduce pain and redness. Using warm compresses is generally safe, but it is important to use a fresh compress each time to avoid re-infection.
When a pocket of pus is drained in the doctor's office, the procedure is done under sterile conditions. The procedure is not particularly painful and, in most cases, the area is prepped with a topical anesthetic prior to the procedure. If the purulent infection is extensive, lancing it may need to be done in an outpatient setting.
If oral antibiotics are prescribed, it is important that the entire course be completed. If not, the infection may persist or even worsen. Antibiotics can cause significant gastrointestinal disturbances. If they occur, the doctor should be consulted so that the patient doesn't abandon his treatment because of them.